Alert archive / Colorado / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Denver/Boulder, CO

August 1, 2010Jefferson County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 1, 2010, 3:13 PM MDT for Jefferson County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2010, 3:13 PM MDT (21:13 UTC)
Expired
Aug 1, 2010, 5:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Jefferson County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WGUS55 KBOU 012113
FFWBOU
COC059-012315-
/O.NEW.KBOU.FF.W.0017.100801T2113Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTHWESTERN
  JEFFERSON COUNTY...OR 37 MILES NORTHWEST OF COLORADO SPRINGS. THIS
  STORM WAS MOVING NORTH AT 5 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL CONINUE MOVING NORTH      
  ACROSS THE JEFFERSON COUNTY PORTION OF THE HAYMAN BURN             
  AREA...INCLUDING THE GOOSE CREEK DRAINAGE.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. ROCK SLIDES OR MUD FLOWS CAN
ALSO BE EXPECTED ACROSS RURAL ROADS.

&&

LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
      3918 10529 3916 10532

$$
2 follow-up statements
494 
WGUS75 KBOU 012149
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT SUN AUG 1 2010

COC059-012315-
/O.CON.KBOU.FF.W.0017.000000T0000Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-
349 PM MDT SUN AUG 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHWESTERN JEFFERSON COUNTY...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
WEAKENING THUNDERSTORM OVER SOUTHWESTERN JEFFERSON COUNTY...OR ABOUT 
38 MILES NORTHWEST OF COLORADO SPRINGS. THIS STORM WAS MOVING NORTH 
AT 5 MPH.

RAINFALL AMOUNTS OF 1.5 TO 2 INCHES HAVE FALLEN FROM THIS STORM.  
ADDITONAL RAINFALL WILL BE LIGHT...BUT EXPECT RUNOFF ON AREA CREEKS 
TO REMAIN FAST AND HIGH...AND FLOODING OF LOWLAND AREAS AND POSSIBLE 
DEBRIS ON AREA ROADS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

&&

LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
      3918 10529 3916 10532

$$
108 
WGUS75 KBOU 012309
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT SUN AUG 1 2010

COC059-012318-
/O.EXP.KBOU.FF.W.0017.000000T0000Z-100801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON CO-
509 PM MDT SUN AUG 1 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTHWESTERN
JEFFERSON COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
RESIDENTS SHOULD CONTINUE TO DRIVE WITH CARE AS THERE MAY STILL BE 
FLOODING OF LOW LYING AREAS...AND MUD OR DEBRIS ON AREA ROADS.  


LAT...LON 3916 10538 3926 10537 3925 10529 3919 10529
      3918 10529 3916 10532

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:40 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 1, 2:40 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT SUN AUG 1 2010

.SHORT TERM...SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP EARLY
THIS AFTERNOON OVER THE FRONT RANGE...MAINLY NORTHERN FOOTHILLS AND
HIGHER TERRAIN ON THE CYS RIDGE. THESE STORMS ARE ALREADY SENDING
OUT OUTFLOWS ONTO THE ADJACENT PLAINS. APPEARS THE CONVECTION IS
FIRING ALONG THE MOISTURE DISCONTINUITY NOTED ON THE WATER VAPOR
IMAGERY FROM THE DRYING TO THE EAST AND THE WETTER AIRMASS OVER THE
FRONT RANGE AND WESTERN CO. EXPECT THUNDERSTORMS TO CONTINUE TO
DEVELOP ALONG OUTFLOWS OVER THE PLAINS AND FROM A MID LVL
DISTURBANCE ACROSS THE SAN JUANS. ALSO A LINE OF CU DEVELOPING OVER
THE PLAINS OF LINCOLN AND WASHINGTON COUNTIES WHICH MAY ALSO BE A
SOURCE OF STORM INITIATION LATER TODAY. SURFACE BASED CAPES ANYWHERE
FROM 800-1500J/KG BUT CONTINUED WEAK FLOW ALOFT. AGAIN MAIN THREAT
WILL BE HEAVY RAIN WITH THE FLASH FLOOD THREAT. CURRENT FLASH FLOOD
WATCH WILL CONTINUE OVER THE FRONT RANGE AND PARK COUNTY WITH A VERY
WEAK SW FLOW ALOFT AND CORRESPONDING STORM MOTIONS UNDER 5KT. IPW
VALUES CONTINUE TO CLIMB WITH VALUES NOW OVER 1.25" OVER MUCH OF THE
AREA. WILL KEEP SOME VARIATION OF SCATTERED POPS THIS EVENING. WILL
LEAVE SOME ISOLD POPS IN THE MOUNTAINS WITH LINGERING LATE NIGHT
CONVECTION LIKELY.

FOR MONDAY...THERE IS SOME INITIAL DRYING OVER NORTHERN SECTIONS OF
THE CWA BEHIND TONIGHT'S WAVE BUT THEN ANOTHER RIPPLE IN THE FLOW
MOVES ACROSS CENTRAL CO LATE MON AFTN AND MON NIGHT. WILL KEEP
HIGHER POPS OVER THE MOUNTAINS WITH LESS POPS TO THE EAST.

.LONG TERM...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH THE
PERSISTENT MONSOONAL MOISTURE MONDAY EVENING TO BRING SHOWERS AND
THUNDERSTORMS THROUGH THE NIGHT. SOME OF THESE STORMS COULD HAVE
HEAVY RAIN ASSOCIATED WITH THEM...ESPECIALLY SOUTH OF INTERSTATE 70
NEAR THE THETA E RIDGE AXIS. THIS UPPER DISTURBANCE WILL BE OVER THE
FORECAST AREA THROUGH TUESDAY WITH CAPES INCREASING TO 1500-2000
J/KG AND PW VALUES 1.2-1.5 INCHES OVER THE PLAINS AND NEAR 0.7 OVER
THE MOUNTAINS. STORM MOTION WILL AGAIN BE SLOW UNDER THE UPPER RIDGE
THEREFORE INCREASED THE POPS TO SCATTERED TO NUMEROUS OVER THE AREA.
WITH INCREASED CLOUD COVER TUESDAY...MAX TEMPERATURES WILL COOL
FURTHER FROM MONDAY. HIGHS WILL BE LIMITED TO THE UPPER 70S TO MID
80S ON THE PLAINS...SLIGHTLY BELOW NORMAL...AND TO THE UPPER 60S TO
NEAR 80 OVER THE MOUNTAINS.

PATTERN OF AFTERNOON THROUGH EVENING THUNDERSTORMS AND NEAR NORMAL
TEMPERATURES IS EXPECTED TO PERSIST THROUGH THE WEEK AS THE UPPER
RIDGE REMAINS TO THE SOUTHEAST OF THE STATE AND NUMEROUS WEAK
DISTURBANCES AND MONSOONAL MOISTURE CONTINUES TO STREAM AROUND THE
RIDGE. TROUGHING OVER THE NORTHWESTERN STATES WILL BEGIN TO HAVE A
FEW STRONGER IMPULSES LATER THIS WEEK TO HELP DEEPEN IT AND PUSH A
BIT CLOSER TO DECREASE THE ADVECTING MOISTURE INTO THE STATE
BEGINNING WEDNESDAY. THERE WILL STILL BE SUFFICIENT ENOUGH MOISTURE
HOWEVER FOR THE PATTERN OF AFTERNOON THROUGH EVENING SHOWERS AND
STORMS TO PERSIST THROUGH MUCH OF THE WEEK...ESPECIALLY IN THE HIGH
COUNTRY.

&&

.AVIATION...OUTFLOW FROM INITIAL CONVECTION OVER LARIMER/WELD
COUNTIES WILL EVENTUALLY INTERACT OVER LOCAL AIRPORTS FROM 22-24Z
WITH AT LEAST SOME GUSTY N-NW WINDS. HOW THIS ALL PLAYS OUT IN TERMS
OF TS DEVELOPMENT STILL UNCLEAR. KIND OF REMINDS A BIT OF FRIDAY
AFTN WHERE BOUNDARIES KEPT FIRING UP NEW STORMS AS THEY MOVED SOUTH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM NOON UNTIL
9 PM FOR THE MOUNTAINS AND FOOTHILLS AND PARK COUNTY. (ZONES 33-37)

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Aug 1, 10:41 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT SUN AUG 01 2010

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT SUN AUG 01 2010

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND FRONT RANGE FOOTHILLS
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A BETTER CHANCE FOR STORMS OVER THE HIGH COUNTRY THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE STATE THIS
EVENING. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAIN
POSSIBLY LEADING TO FLASH FLOODING. DUE TO MORNING CLOUDINESS IN THE
MOUNTAINS...THE STRONGER THUNDERSTORMS WILL NOT DEVELOP UNTIL AT
LEAST MID AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND
ACROSS THE EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THE BEST
CHANCE WILL BE THIS EVENING...MAINLY FROM DENVER NORTH TO THE
WYOMING BORDER. HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS
WITH ISOLATED FLOODING OF LOW LYING AREAS POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL DECREASE LATE THIS EVENING BUT A FEW
MAY LINGER INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOONAL MOISTURE WILL CONTINUE TO FLOW OVERHEAD THROUGH THE
PERIOD FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND HIGHER TERRAIN.
THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.  A COOL FRONT
IS EXPECTED TO MOVE INTO NORTHEASTERN COLORADO ON MONDAY WITH AN
UPPER DISTURBANCE MOVING OVERHEAD MONDAY NIGHT. THIS WILL BRING AN
ENHANCED THREAT OF SHOWERS AND THUNDERSTORMS WITH HEAVY
PRECIPITATION MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR
NORMAL THROUGH MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, Aug 1, 3:05 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT SUN AUG 1 2010

COZ038-043-012130-
CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
305 PM MDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL WELD COUNTY

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 2 MILES SOUTHWEST OF SEVERANCE...OR 10 MILES NORTHWEST OF
GREELEY...MOVING NORTHWEST AT 5 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
SEVERANCE AND WESTERN GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4058 10494 4059 10478 4040 10475 4038 10493
TIME...MOT...LOC 2105Z 150DEG 3KT 4051 10488

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:36 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more16 hr
Aug 1, 2:00 PM MDTAreal Flood AdvisoryBOULarimer90 min
Aug 1, 2:50 PM MDTAreal Flood AdvisoryBOUWeld85 min
Aug 1, 2:59 PM MDTAreal Flood AdvisoryBOUJefferson91 min
Aug 1, 3:05 PM MDTSpecial Weather StatementBOUWeld25 min
Aug 1, 3:25 PM MDTSpecial Weather StatementBOUWeld35 min
Aug 1, 3:28 PM MDTAreal Flood AdvisoryBOUWeld92 min
Aug 1, 4:51 PM MDTAreal Flood AdvisoryBOUMorgan, Weld84 min
Aug 1, 4:53 PM MDTSpecial Weather StatementBOUMorgan37 min

Nearby

Flash Flood Warnings in Colorado, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.